Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 94, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 2004, 2:14 AM CDT for Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2004, 2:14 AM CDT (07:14 UTC)
- Expired
- Jul 28, 2004, 5:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 106 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 280714 FFWMAF TXC165-281030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 214 AM CDT WED JUL 28 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... GAINES COUNTY IN WEST TEXAS * UNTIL 530 AM CDT * AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THUNDERSTORMS THAT HAVE RESULTED IN RAINFALL RATES EXCEEDING 1 INCH AN HOUR OVER U.S. HIGHWAY 180 EAST OF SEMINOLE. THIS WILL LIKELY RESULT IN FLASH FLOODING ALONG THE HIGHWAY BETWEEN 5 AND 10 MILES EAST OF THE CITY. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 5 AM CDT...AND MAY RESULT IN ADDITIONAL HEAVY RAINFALL AND FLASH FLOODING ACROSS THE COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3291 10299 3257 10295 3257 10223 3296 10243 $$
1 follow-up statement
000 WGUS74 KMAF 280829 FFSMAF TXC165-281030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 329 AM CDT WED JUL 28 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 530 AM CDT FOR GAINES COUNTY... AT 324 AM CDT...LOCAL LAW ENFORCEMENT REPORTED WATER COVERING THE EAST BOUND LANE OF U.S. HIGHWAY 180 8 MILES EAST OF SEMINOLE. AT 328 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVIEST THUNDERSTORMS AND RAINFALL WERE BEGINNING TO MOVE OUT OF GAINES COUNTY. HOWEVER...RADAR ESTIMATES INDICATE AT LEAST 2 INCHES OF RAIN HAS FALLEN OVER U.S. HIGHWAY 180 BETWEEN 5 AND 10 MILES EAST OF SEMINOLE SINCE 2 AM CDT. RUNOFF WILL LIKELY RESULT IN ADDITIONAL FLASH FLOODING ALONG OR NEAR U.S. HIGHWAY 180. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. LAT...LON 3291 10299 3257 10295 3257 10223 3296 10243 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:03 PM CDT, 12 hours 11 minutes earlier.
Area forecast discussion, Jul 27, 2:03 PM CDT, 12 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 203 PM CDT TUE JUL 27 2004 .SHORT TERM.. RAIN AND THUNDERSTORMS WILL CONTINUE TO BE THE MAIN CONCERN IN THE FORECAST THROUGH TONIGHT. AN MCV CAN BE SEEN IN SATELLITE AND RADAR IMAGERY OVER PECOS COUNTY MOVING NNE INTO THE PERMIAN BASIN. THIS ALONG WITH A SHORTWAVE MOVING THROUGH THE REGION WILL KEEP OUR RAIN CHANCES UP TONIGHT. WE WILL STILL HAVE THE POSSIBILITY FOR PERIODIC HEAVY RAINFALL FROM SOME OF THE ACTIVITY TONIGHT SINCE WE WILL REMAIN NEARLY SATURATED. ALONG WITH THE POSSIBILITY FOR HEAVY RAINFALL WILL BE THE POTENTIAL FOR SOME FLASH FLOODING IN LOCAL AREAS. DO NOT THINK THE THREAT WILL BE WIDESPREAD ENOUGH TO WARRANT A FLASH FLOOD WATCH. THE HIGHEST POTENTIAL FOR ANY FLOODING WILL REMAIN MAINLY IN EDDY COUNTY...AND ALSO IN THE NORTHEAST. .LONG TERM... WE SHOULD HAVE LINGERING SHOWERS AND THUNDERSTORMS MAINLY IN THE EASTERN AREAS WEDNESDAY MORNING. WE DO HAVE A SHORTWAVE TROUGH OVER THE SOUTHERN NM/NORTHERN OLD MEXICO AREA RIGHT NOW THAT WILL TRANSLATE ACROSS THE CWA TONIGHT. AS THIS SHORTWAVE MOVES EAST OF THE REGION...DRIER AIR WILL MOVE IN BEHIND IT AS CAN BE SEEN IN WV IMAGERY. THIS SHOULD HELP TO DIMINISH RAIN CHANCES FROM WEST TO EAST DURING THE DAY TOMORROW. THE LOWER LAYERS WILL STILL REMAIN MOIST. LOW CLOUDS MAY LINGER OVER THE NORTHEASTERN COUNTIES TOMORROW. THESE CLOUDS ALONG WITH ABUNDANT GROUND MOISTURE SHOULD KEEP THEIR TEMPERATURES FROM WARMING AS FAST AS GUIDANCE IS SUGGESTING. WILL GO LOWER THAN GUIDANCE MOST AREAS FOR TOMORROW...CONSIDERING THE ADDED LOW LEVEL MOISTURE. A SECOND SHORTWAVE TROUGH...NOW ASSOCIATED WITH THUNDERSTORMS IN NORTHERN AZ...WITH A TRAILING TROUGH WILL MOVE THROUGH TO THE NORTH OF THE AREA WEDNESDAY NIGHT WHICH WILL SUPPLY ENOUGH LIFT FOR A SLIGHT CHANCE OF PRECIP OVER THE NORTHERN TIER OF COUNTIES. ETA/GFS SHOW A WEAK COLD FRONT STALLING IN THE CWA ON THURSDAY BEHIND THIS SHORTWAVE. THIS BOUNDARY COMBINED WITH MODERATE INSTABILITY WILL PROVIDE FOR A SLIGHT CHANCE FOR PRECIP OVER MOST OF THE CWA. BY FRIDAY THE 500MB RIDGE CURRENTLY TO THE WEST OF THE AREA WILL BEGIN TO MOVE OVER OUR REGION...PUSHING THE BETTER RAIN CHANCES TO THE EAST. WILL KEEP A SLIGHT CHANCE OVER THE MOUNTAINS ON FRIDAY AS WE WILL CONTINUE TO HAVE RELATIVELY HIGH LOW LEVEL MOISTURE...AND GOOD HEATING THAT COULD INDUCE DIURNAL CONVECTION. TEMPERATURES WILL REMAIN BELOW NORMAL ON WEDNESDAY...ESPECIALLY OVER THE NORTHEAST WHERE CLOUD COVER WILL KEEP TEMPERATURES COOL. WE WILL BEGIN WARMING BACK UP TO NEAR NORMAL CONDITIONS BY THURSDAY... AND REMAIN WARM THROUGH THE WEEKEND AS THE RIDGE REMAINS ANCHORED OVER NM. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 66 83 69 90 / 60 30 20 20 CARLSBAD NM 63 90 68 93 / 40 20 20 20 DRYDEN TX 67 86 69 92 / 60 30 20 20 FORT STOCKTON TX 68 86 68 92 / 60 30 20 30 GUADALUPE PASS TX 60 85 63 86 / 30 20 20 20 HOBBS NM 64 87 66 92 / 40 20 20 30 MARFA TX 58 81 59 87 / 50 20 20 30 MIDLAND INTL AIRPORT TX 65 86 69 91 / 60 30 20 30 ODESSA TX 65 86 69 92 / 60 30 20 30 WINK TX 66 92 70 95 / 50 20 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 20
Hazardous weather outlook, Jul 27, 2:05 PM CDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 205 PM CDT TUE JUL 27 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 205 PM CDT (105 PM MDT) TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. RAINFALL WILL BE LOCALLY HEAVY ACROSS THE EASTERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS...LOCALIZED FLASH FLOODING WILL BE POSSIBLE IN THESE AREAS. IN ADDITION ANY ADDITIONAL RAINFALL IN THE EDDY COUNTY PLAINS COULD ALSO PRODUCE AREAS OF HIGH WATER IN LOW WATER CROSSINGS OR LOCALIZED FLOODING. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...SPOTTER GROUPS AND EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING THREATEN THE AREA. 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:33 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| Jul 27, 11:09 PM CDT | Flash Flood Warning | MAF | Brewster, Pecos | 6 hr |
| Jul 27, 11:30 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Jul 28, 12:20 AM CDT | Flash Flood Warning | MAF | Presidio | 5 hr |
| Jul 28, 2:06 AM CDT | Flash Flood Warning | MAF | Howard | 4 hr |
| Jul 28, 2:19 AM CDT | Flash Flood Warning | MAF | Jeff Davis | 4 hr |
| Jul 28, 3:01 AM CDT | Flash Flood Warning | MAF | Terrell | 6 hr |
| Jul 28, 4:53 AM CDT | Flash Flood Warning | MAF | Brewster, Pecos | 4 hr |
| Jul 28, 5:05 AM CDT | Flash Flood Warning | MAF | Borden | 4 hr |
| Jul 28, 5:52 AM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| Jul 28, 3:28 PM CDT | Flash Flood Warning | MAF | Terrell | 5 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.